Alert archive / New York / Winter Storm Watches in 2018
Winter Storm Watch 5, NWS Buffalo, NY
NWS Buffalo, NY issued this winter storm watch at Mar 6, 2018, 2:28 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Mar 7, 2018, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 6, 2018, 2:28 PM EST (19:28 UTC)
- In effect from
- Mar 7, 2018, 1:00 PM EST
- Expired
- Mar 7, 2018, 3:39 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 420 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630 WWUS41 KBUF 061928 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 228 PM EST Tue Mar 6 2018 NYZ006>008-070300- /O.NEW.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 228 PM EST Tue Mar 6 2018 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...A prolonged period of accumulating snow is possible. Total snow accumulations of 6 to 12 inches are possible, with the greatest amounts most likely across the Tug Hill and western Adirondack foothills. * WHERE...The Eastern Lake Ontario Region. * WHEN...From Wednesday afternoon through Friday evening. * ADDITIONAL DETAILS...Travel could become hazardous to difficult. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Begin needed preparations at home or with your vehicle. Travel may become difficult, so plan accordingly. && $$ JJR
2 follow-up statements
407 WWUS41 KBUF 070232 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 932 PM EST Tue Mar 6 2018 NYZ006>008-071045- /O.CON.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 932 PM EST Tue Mar 6 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches are possible. * WHERE...The Eastern Lake Ontario Region. Greatest accumulations will likely focus across the higher terrain of the Tug Hill and western Adirondack foothills. * WHEN...From Wednesday afternoon through Friday evening. * ADDITIONAL DETAILS...Travel could be very difficult at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Begin needed preparations at home or with your vehicle. Travel may become difficult, so plan accordingly. && $$ HITCHCOCK
519 WWUS41 KBUF 070839 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 339 AM EST Wed Mar 7 2018 NYZ006>008-071645- /O.UPG.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/ /O.NEW.KBUF.WW.Y.0055.180308T0000Z-180310T1000Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 339 AM EST Wed Mar 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations through the long event of 10 to 18 inches are expected. Greatest snow accumulations in a 12-hour period likely Thursday and Thursday night. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 7 PM this evening to 5 AM EST Saturday. * ADDITIONAL DETAILS...Travel will be very difficult. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 2:21 PM EST, 7 minutes earlier.
Area forecast discussion, Mar 6, 2:21 PM EST, 7 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 221 PM EST Tue Mar 6 2018 .SYNOPSIS... A closed low pressure system will drift across the upper Ohio Valley tonight and across western NY on Wednesday while weakening. Meanwhile, a nor'easter will develop near the mid-Atlantic then track along the New England coastline through Thursday. This will bring a prolonged period of unsettled weather through the end of the week with chances for accumulating snow, especially for the eastern Lake Ontario region Thursday and Friday. && .NEAR TERM /THROUGH WEDNESDAY/... A large closed low over the upper Midwest will drift across the upper Ohio Valley tonight and eventually across western NY on Wednesday while weakening with time. Meanwhile, an upper-level shortwave will pivot around to the mid-Atlantic on Wednesday inducing cyclogenesis along the coastal front. This will evolve into the next nor'easter tracking along New England coast through Thursday. With the bulk of the forcing skipping across the forecast area during this transfer to the developing coastal system, no significant weather is forecast in the near term. That said, a Winter Storm Watch has been issued starting Wednesday afternoon through Friday, as the coastal storm will eventually have impacts on the eastern Lake Ontario region. For the rest of this afternoon and overnight, the occluded front associated with the decaying upper-level low to our west will push across forecast area. This feature is easy to pick out on satellite as a band of enhanced cloud cover over NW Pennsylvania producing a few showers on regional radar imagery. As this front moves across the forecast area, expect scattered light rain/snow showers across western NY, while becoming more widespread east of the Genesee Valley tonight as low-level moisture advection increases. Given the warm low-level boundary layer this afternoon, expect to see a mix of rain and snow across the lower elevations, with mainly snow across the high elevations of the western Southern Tier. Any snow accumulations will be very minimal, if at all, across western NY given the warm surface temperatures. Tonight, the combination of increased moisture advection, southerly upslope flow in the southern Tug Hill region, and cooling boundary layer temperatures will support some light snow accumulations. Overall 1 to 3 inches are possible across Oswego and Lewis Counties, while otherwise and inch or less is possible on the downslope of the Tug Hill of Jefferson County including Watertown. Subsidence and drying in the wake of the front will bring about a return to dry conditions to areas south of Lake Ontario as the night progresses. Lows overnight with a milder airmass in place with be in the mid 20s to lower 30s. On Wednesday the center of the decaying surface low will continue to weaken as it nearly stalls over western NY by late Wednesday afternoon and evening, while evolving into an elongated surface trough on the northwest side of the developing coastal low. As this transition occurs Wednesday morning, much of the forecast area will be caught in between the better forcing to our east and west, resulting in a relatively dry period. As we get into Wednesday afternoon, rain and snow showers will develop into western NY along the decaying surface low / developing elongated surface trough. High temperatures will top out in the upper 30s to near 40. Meanwhile, forecast models continue with a westerly trend in the track of the developing coastal low. This is expected to bring the westerly edge of the precipitation shield from the coastal storm back into central NY, likely tracking up through the Tug Hill region by late Wednesday afternoon. The additional dynamical cooling from the heavier precipitation rates should help quickly force the precipitation there over to snow. A winter storm watch goes into effect for the eastern Lake Ontario/Tug Hill region Wednesday afternoon, with more details on the long-duration storm system in the short term section below. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Unsettled weather will be found across the forecast area throughout this period...as unfortunately...we will be found under the influences of a large closed low centered over the Lower Great Lakes. The stacked storm system will be part of a larger...mid latitude Rex block that will guarantee a slow resolution to the inclement conditions. These blocks are all too common at this time of year...and while they do not characteristically support significant weather...this pattern will feature another Nor'easter that will once again batter areas to our east. More on this in a moment. Wednesday night...the axis of the east-west inverted trough will slowly advance to Lake Ontario...while the strengthening Nor'easter will track northeastward to Cape Cod. The presence of the inverted trough will continue to support scattered to numerous showers across our region...most of which (if not all) will be in the form of snow as the parent closed upper low to our west will circulate ever deepening colder air into our region. At the same time... moisture wrapping westward around the coastal system will bring some additional light snow back westward into the North Country...though the steadiest and heaviest snows will likely remain to our east over eastern New York and New England. Expect snowfall accumulations during this 12 hour period to range from an inch or less across the lower elevations to an inch or two across the higher terrain...with the enhanced accumulations there due to developing upsloping east of Lake Erie...and contributions from the Nor'easter east of Lake Ontario. Otherwise...low temperatures will range from around 30 along the south shore of Lake Ontario to the 20s elsewhere. On Thursday...the heart of our forecast area will become the pivot point for a classic Fujiwara-type interaction between the two storm systems within the larger longwave gyre. The initial closed low will dive southeast toward the Mid Atlantic region while the more dynamic secondary storm system will rotate north to the coast of Maine. Again...this will keep the bulk of the organized lift on the corners of our forecast area where snow showers will be more concentrated. In the case of the North Country...the snow will become especially widespread and steady as a result of the deeper synoptic moisture being wrapped around the northwest periphery of the Nor'easter. Have thus raised pops to categorical for this area. Snowfall accumulations will range from one to two inches...with the higher amounts generally across the higher terrain (abv 1500 ft). As is usually the case with binary interaction...the two cores will eventually merge into one consolidated mid level storm system. This will be the case Thursday and night and Friday when the complex storm system will (de)evolve into one stacked low over New England. In the process...the nor'easter will become captured by its overlying mid level support and be drawn inland across Maine. Meanwhile deep Atlantic moisture will be circulated back to the west across all of our forecast area where snow will become steadier and more widespread. Have raised pops by some 10 to 15 points regionwide with cat pops found east of the Finger Lakes. Would not be surprised if all of the region were raised to categorical pops within the next package or two. The deepening moisture will translate into a fairly deep dendritic growth zone as well...with depths likely exceeding 5k ft. This will provide the bulk of the region with an environment very conducive for efficient snow making...so would not rule out the potential for several inches of snow during this 24 hour period. The widespread snow will then taper off across the region Friday night as the large upper low will finally lumber across the Canadian Maritimes. This process may extend into Saturday...but be assured that conditions will be improving with time. && .LONG TERM /SATURDAY THROUGH MONDAY/... While general troughiness will persist across eastern Canada and the Great Lakes region during this period...the amplitude of the pattern will increase as we progress through the weekend into the start of the new work week. This will prevent temperatures from climbing above normal...although anomalously cold weather is not anticipated. On Saturday...the slow moving storm system that plagued our region for much of the week will temporarily stall over the Canadian maritimes while a wedge of high pressure will become established over the Upper Great Lakes. Once again...this will place our forecast area in between systems. Sites west of the Finger Lakes will likely experience improving weather while lingering snow showers will be possible over the North Country. As we move through Saturday night and Sunday...the pattern will become somewhat progress with the closed low in the Canadian maritimes finally pushing out to sea. This will leave high pressure over us to close out the weekend with increased amounts of sun helping our temperatures climb to between 35 and 40. For Monday...there is fairly strong agreement between the various ensembles that a strong shortwave will dive south across the Great Lakes region. While there will be little to reflect this feature in the low levels and moisture will be limited...there will be the potential for renewed snow showers across our region. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... An occluded front will move across the region late this afternoon and overnight bringing a mix of rain and snow, especially across the lower elevation locations, while snow will be more common in the higher elevations of the western Southern Tier and in the North Country tonight. Widespread VFR conditions ahead of this warm front this afternoon will give way to a few hour period of possible MVFR conditions mainly due VSBY restrictions in precipitation. After the passage of any rain/snow expect a return to VFR conditions this evening/tonight. Chances for MVFR conditions with rain/snow return Wednesday morning. Outlook... Wednesday night and Thursday...Areas of MVFR with the likelihood of some mixed rain and wet snow at times. Friday...VFR/MVFR with snow showers Likely. Saturday...Low chance snow showers with mainly VFR. Sunday...VFR. Monday...VFR/MVFR with chance of snow showers. && .MARINE... Easterly flow will increase on Lake Ontario this afternoon and evening ahead of low pressure moving into the Central Great Lakes and Ohio Valley. Winds and waves will increase with waves pushing 3- 5 feet in the nearshore waters from Niagara to Hamlin Beach. A Small Craft Advisory has been issued to highlight this. Winds and waves action will then remain below advisory levels through much of the remainder of the week. West winds and waves look to increase later Thursday or Friday behind a cold front. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 10 PM EST this evening for LOZ042. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...RSH LONG TERM...RSH AVIATION...CHURCH MARINE...AR/CHURCH
Hazardous weather outlook, Mar 6, 4:44 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 444 AM EST Tue Mar 6 2018 NYZ006>008-070945- Oswego-Jefferson-Lewis- 444 AM EST Tue Mar 6 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system moving north along the coast of New England will have the potential to spread accumulating snow across the North Country Thursday and Friday. Stay tuned for possible winter related headlines. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-070945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 444 AM EST Tue Mar 6 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 444 AM EST Tue Mar 6 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:39 PM EST | Small Craft Advisory | BUF | 24 hr |
Nearby
Winter Storm Watches in New York, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.